Illinois, 2009

Hail in Illinois, April 5, 2009

April 5, 2009 · NWS DVN · 1 event in 1 county or zone

A strong upper level disturbance and cold air aloft produced some instability showers and thunderstorms during the morning of April 5. Some of the stronger showers and storms produced hail up to three quarters of an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong upper level disturbance and cold air aloft produced some instability showers and thunderstorms during the morning of April 5. Some of the stronger showers and storms produced hail up to three quarters of an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 5, 6:59 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 5, 6:59 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 AM CDT SUN APR 5 2009

.UPDATE...
DRY SLOT AND LARGE CLEARING HAS ENVELOPED MUCH OF THE FORECAST AREA
AS OF 12Z...AND SHOWERS AND THUNDERSTORMS IN ELEVATED WARM ADVECTION
HAVE PUSHED WELL TO THE EAST. MAIN DEFORMATION ZONE REMAINS WELL TO
THE NORTHWEST BACK IN W CENTRAL THROUGH N CENTRAL IA. BASED ON
THIS...AND LACK OF SNOWFALL OVERNIGHT...HAVE SHAVED BACK EVENT SNOW
TOTALS AND DELAYED START OF THE ADVISORY. THE WARNING AREA HAS
ALREADY SEEN SOME LIGHT SNOW...MAINLY DBQ...AND HESITANT TO CHANGE
AT THIS TIME. 12Z DVN SOUNDING...WHICH MAY HAVE BEEN CONTAMINATED
SOME IN LOWER LEVELS BY ASCENT INTO A SHOWER...SHOWS SIGNIFICANT
WARM LAYER UP THROUGH H8 WITH SUB ZERO DEG C OFF THE DECK DUE TO
EVAPORATIVE COOLING. THIS WILL LIKELY GET FURTHER MODIFIED WITH THE
EARLY MORNING SUNSHINE IN THE DRY SLOT. WILL HAVE TO MONITOR THIS
FOR POTENTIAL IMPACT ON SHOWER DEVELOPMENT LATER THIS MORNING AS
UPPER DEF ZONE APPROACHES.

HAVE UPDATED FORECAST TO REDUCE MORNING POPS AND AFOREMENTIONED
LOWERING OF SNOW AMOUNTS.
&&

.AVIATION...
CONDITIONS WILL GRADUALLY DETERIORATE AT TERMINAL SITES AS THE
SPRING STORM SYSTEM TRACKS ACROSS FAR NORTHERN MO INTO SOUTHERN IL.
DBQ WILL HAVE MVFR RESTRICTIONS DUE TO SNOW...WITH A POSSIBLE SLEET
AND RAIN MIXED IN AT TIMES THROUGH MID MORNING...THEN LOWER TO IFR
WITH ALL SNOW LATER TODAY AND REMAIN IFR THROUGH TONIGHT. A DRY SLOT
WAS IN THE PROCESS OF CLEARING SKIES OUT AT MLI AND BRL...WHILE CID
HAS DROPPED TO MVFR. WILL STILL LOOK FOR LOWERING CIGS LATER THIS
MORNING AT THESE SITES WITH SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS DEVELOPING. THE PROBABILITY IF TSRA REMAINS TOO LOW TO
INCLUDE IN FORECASTS. SHOWERS MAY BE MIXED WITH SLEET AND SNOW. AS
COLDER AIR WORKS INTO THE REGION...THE PRECIPITATION WILL CHANGE
OVER TO ALL SNOW BY LATE AFTERNOON AND EVENING WITH EASTERLY WINDS
BACKING TO THE NORTH. LATEST FORECASTS NOW HAVE WIDESPREAD IFR CIGS
AND VISIBILITIES IN SNOW FROM LATE AFTERNOON INTO EVENING...THEN
CONDITIONS LIKELY IMPROVING TO MVFR AFTER MIDNIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY 10 AM THIS MORNING UNTIL 7 AM CDT
     MONDAY FOR CEDAR-CLINTON-IOWA-JOHNSON-KEOKUK-MUSCATINE-
     SCOTT-WASHINGTON.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR BENTON-BUCHANAN-
     DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...WINTER WEATHER ADVISORY 10 AM THIS MORNING UNTIL 7 AM CDT
     MONDAY FOR CARROLL-ROCK ISLAND-WHITESIDE.

     WINTER STORM WARNING UNTIL 7 AM CDT MONDAY FOR JO DAVIESS-
     STEPHENSON.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, Apr 5, 4:24 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT SUN APR 5 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
524 AM CDT SUN APR 5 2009

...WARNINGS AND ADVISORIES IN EFFECT TODAY AND TONIGHT FOR WINTER
STORM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR AREAS ROUGHLY NORTH OF
HIGHWAY 30...AND A WINTER WEATHER ADVISORY COVERS AREAS JUST TO THE
SOUTH ACROSS EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. PLEASE SEE
THE LATEST WINTER WEATHER STATEMENT FOR MORE COMPLETE AND UPDATED
INFORMATION.

A SIGNIFICANT WINTER STORM WILL CONTINUE TO AFFECT THE AREA TODAY
AND TONIGHT. A MIXTURE OF RAIN...SLEET AND SNOW WILL CHANGE TO ALL
SNOW FROM NORTH TO SOUTH TODAY AS COLDER AIR INFILTRATES THE
REGION. SNOW AND SLEET ACCUMULATIONS ARE EXPECTED TO RANGE FROM 2
TO 6 INCHES OVER MUCH OF THE AREA BY THE TIME SIGNIFICANT SNOW
ENDS LATE TONIGHT. IN ADDITION...NORTH TO NORTHEAST WINDS FROM 20 TO 30
MPH...WITH GUSTS UP TO 40 MPH...WILL LEAD TO AREAS OF BLOWING SNOW
LATE AFTERNOON INTO EVENING. THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS AS ROADS BECOME SLIPPERY WITH AREAS OF POOR VISIBILITY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TODAY. SEVERE STORMS ARE NOT EXPECTED...BUT SCATTERED
THUNDERSTORMS EARLY THIS MORNING SOUTH OF HIGHWAY 30 WILL BE
CAPABLE OF PRODUCING SLEET AND HAIL UP TO HALF INCH IN DIAMETER.
LATE MORNING AND AFTERNOON THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING BURSTS OF HEAVY SNOW AND SLEET.

AWAY FROM THE THUNDERSTORMS...STRONG EAST WINDS FROM 20 TO 30 MPH
WILL INCREASE TO 30 TO 40 MPH AT TIMES THIS MORNING. BRIEF GUSTS
UP TO 45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...REPORTS
OF SNOW AND SLEET WOULD BE APPRECIATED.

SHEETS

In the hours before

Special weather statement, Apr 5, 3:53 AM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT SUN APR 5 2009

IAZ064>068-077-078-ILZ007-009-015-016-024-051200-
JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-WASHINGTON-LOUISA-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-MERCER-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...CLINTON...
MUSCATINE...BETTENDORF...DAVENPORT...WASHINGTON...WAPELLO...
MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...ALEDO
453 AM CDT SUN APR 5 2009

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS MORNING...

AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE
HAIL AND BRIEF HEAVY DOWNPOURS...EXTENDING FROM WASHINGTON IOWA
TO THE QUAD CITIES. THESE STORMS...MOVING NORTHEAST AROUND 25
MPH...WILL AFFECT FAR EASTERN IOWA INCLUDING THE QUAD CITIES
THROUGH 545 AM CDT...AND IMPACT NORTHWEST ILLINOIS FROM INTERSTATE
80 NORTH THROUGH THE STERLING AREA BEFORE 7 AM.

WHEN THUNDERSTORMS ARE OCCURRING...STAY INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED.

SHEETS
Special weather statement, Apr 5, 8:00 AM CST, 1 hour 48 minutes before
ILZ009-016-017-051600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1100 AM CDT FOR THE FOLLOWING
COUNTIES...

IN ILLINOIS
     WHITESIDE...HENRY AND BUREAU

INCLUDING THE FOLLOWING LOCATIONS
     ANNAWAN...BUDA...KEWANEE...SHEFFIELD...WALNUT AND WYANET

AT 957 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHEAST OF KEWANEE...MOVING NORTHEAST AT 20
MPH.  THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF
INCH IN DIAMETER AS IT MOVES THROUGH OR NEAR THE
NEPONSET...SHEFFIELD AND MANLIUS AREAS BY 11 AM.
Special weather statement, Apr 5, 9:40 AM CST, 8 minutes before
IAZ066>068-ILZ009-015-016-051630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1130 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     CLINTON...SCOTT AND MUSCATINE

IN ILLINOIS
     WHITESIDE...ROCK ISLAND AND HENRY

INCLUDING THE FOLLOWING LOCATIONS
     CORDOVA...EAST MOLINE...HAMPTON...MILAN...MOLINE...PORT BYRON...
     RAPIDS CITY...ROCK ISLAND...SILVIS...BETTENDORF...DAVENPORT...
     ELDRIDGE...LE CLAIRE...LONG GROVE...MCCAUSLAND...PRINCETON...
     RIVERDALE AND WALCOTT

AT 1035 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW THUNDERSTORMS  FROM 3 MILES WEST OF DAVENPORT TO MILAN...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AS THEY
MOVE THROUGH THE QUAD CITIES INCLUDING THE PRINCETON IA...LE CLAIRE
AND HAMPTON AREAS TO 1130 AM.
Local storm report, Apr 5, 9:44 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             ROCK ISLAND             41.48N 90.58W
04/05/2009  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            HAIL COVERING THE GROUND UP TO 1 INCH IN DEPTH.

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 12 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock Island

When
April 5, 9:48 AM CST
Where
Rock Island County, 1.7 mi WNW of Moline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.510, -90.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157388.